An unruly, intoxicated and violent patient rolls into the ED. The situation and the patient are both in need of control. How do you go about it? Redirection? Calming words? Sometimes those things aren’t quite enough and chemical sedation is in order. When it comes to choice of sedating agent, everyone seems to have their secret formula. We canvassed the planet to see how chemical takedowns are done across the globe.
Listen to the podcast in the player below
ZdoggMD Art of the chemical takedown FOAMed World Premier
Scott Weingart 5mg of droperidol and 2mg of midazolam mixed together in a syringe with 11⁄2 inch needle and jabbed into whatever large muscle is available. Wait a few minutes. If necessary, will repeat once. Then establish IV
Minh Le Cong Ketamine IV, IM, or IO.
Cliff Reid Ketamine
Chris Nickson Benzo, olanzipine or droperidol
Sean Nordt The B-52. 5mg Haldol, 2mg Ativan and 50mg of benadryl mixed together in a single syringe and given IM
Katrin Hruska abusive patients are asked to leave the emergency department
Amit Maini 5mg of IM droperidol. Repeat in 5-10 minutes if needed
Sa’ad Lahri: lorazepam (4 to 8 mg IV) and haloperidol (5mg IV)
Yosef Leibman midazolam, droperidol. Starting to use clotiapine – a dibenzothiazepine anti-psychotic and a phenothiazine with anti-anxiety properties.
Gerry O’Malley Burly security guards and a show of force. If that doesn’t work- benzodiazepine
Ray Moreno: Toxin related or sympathomimetic: midazolam 5 – 10mg IM. Psychiatric related- olanzipine. No idea what’s causing the agitation- midazolam
Chris Richards- The B-52. 5mg Haldol, 2mg Ativan and 50mg of benadryl mixed together in a single syringe and given IM
Droperidol, QTc prolongation, and the Black Box with toxicologist Sean Nordt….
When droperidol was ‘black boxed’ in the US, it sent shockwaves across the emergency medicine community because this drug was, for many of us, the go to agent for sedation of combative and agitated patients. Over the past several years, the pendulum has swung away from the black box and toward increasing use of droperidol. Why is that? Have we all gone mad? Are we putting patients in danger?
The history (or the conspiracy, depending on how you look at it) is expertly explained in the below article. It involves big pharma, outlier case reports of patients given much higher doses than are used in the ED for either nausea or sedation, and suspicious timing. There is no doubt that butyrophenones can influence the QTc, but so can a lot of other meds we use (that are not black boxed).
Sean Nordt’s approach to giving droperidol in the agitated patient
- Give the med
- When the patient has calmed, get an EKG.
- If the QTc is prolonged, put the patient on a cardiac monitor
Interested in checking out the best emergency medicine CME and CNE on the planet?